‘To say that I was not happy would be a lie’

CityPress - - News - MBALI MKHIZE

As a teenager, Mkhize had se­vere acne. She thought she would out­grow the con­di­tion, but never did.

The acne of­ten broke out and then dis­ap­peared, even when she was an adult. Sadly, the flare-ups left her with dark spots, a re­minder of this per­sis­tent der­ma­to­log­i­cal con­di­tion.

Two years ago, Mkhize (33) was ad­vised by an ac­quain­tance to use Mo­vate, a skin-light­en­ing cream con­tain­ing mer­cury and steroids, to treat the acne. She did, and the re­sults were amaz­ing – at least for a while.

“The acne cleared, the marks faded and my skin started look­ing beau­ti­ful. To say that I was not happy would be a lie,” she says.

But Mkhize’s hap­pi­ness was short­lived. The acne came back with a vengeance a few months later, and it was worse than be­fore.

Mkhize, a mother of one and a qual­i­fied elec­tri­cian, be­came even more con­scious about how she looked and her plunge in con­fi­dence prompted her to use heaps of makeup to cover her im­per­fec­tions. But the make-up just seemed to make her sit­u­a­tion worse.

Peo­ple took pity on her and ad­vised her to use over-the-counter prod­ucts, which they claimed would put an end to her mis­ery. She tried sev­eral, in­clud­ing Top Gel and Be­ta­sol cream.

At some point, she started us­ing Elo­con cream, a po­tent cor­ti­cos­teroid that can only be pre­scribed by a doc­tor. Mkhize was il­le­gally buy­ing this cream from a phar­macy in Dur­ban that sold it to her with­out a pre­scrip­tion. The cream cleared the acne, but also bright­ened her com­plex­ion.

“My in­ten­tion was not to make my com­plex­ion lighter, but to re­move acne,” she says.

“I had suf­fered a lot and I would use any­thing that peo­ple sug­gested would help.”

A few months af­ter us­ing Elo­con re­li­giously, Mkhize suf­fered a se­vere acne break­out on her face and neck. The break­out is what der­ma­tol­o­gists re­fer to as steroid-in­duced acne.

In Septem­ber last year, Mkhize de­cided to seek med­i­cal treat­ment from a der­ma­tol­o­gist, and she vis­ited Dlova. Five months later, she is on the slow road to re­cov­ery, and her skin is clearer.

“I am more con­fi­dent now and I no longer wear heavy make-up like I used to,” she says.

PHO­TOS: TEBOGO LET­SIE

Mbali Mkhize is among the women who have dam­aged their skin by us­ing bleach­ing creams

Newspapers in English

Newspapers from South Africa

© PressReader. All rights reserved.